Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Oct 7, 2002, 7:13 PM EDT for Florence County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 7, 2002, 7:13 PM EDT (23:13 UTC)
- Expired
- Oct 7, 2002, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 7:20 PM EDT | Hail 0.75 | Florence, SC | Dime size hail reported by 911. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS52 KILM 072313 SVRILM SCC041-080015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 713 PM EDT MON OCT 7 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 815 PM EDT * AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTHWEST OF FLORENCE...OR ABOUT 4 MILES SOUTHEAST OF DARLINGTON... MOVING SOUTHEAST AROUND 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... QUINBY AT 725 PM FLORENCE AT 730 PM MARS BLUFF AT 745 PM EFFINGHAM AT 755 PM CLAUSSEN AT 800 PM EVERGREEN AT 805 PM REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:15 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Oct 7, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 315 PM EDT MON OCT 7 2002 COLD FRONT STILL PROGGED TO MOVE ACROSS THE AREA TONIGHT...MOVING OFFSHORE AROUND 09Z-12Z. THE ETA PLACES THE BEST DYNAMICS OVER THE REGION...WITH STRONG UVM...SFC CONVERGENCE AND DIVERGENCE ALOFT IN PLACE OVERNIGHT. THE AVN DOES PLACE SOME DECENT OMEGA VALUES OVER THE REGION TONIGHT...BUT THE BEST DYNAMICS REMAIN TO THE S. A COMPROMISE BETWEEN BOTH SOLUTIONS STILL NECESSITATES RAISING POPS TO THE LIKELY CATEGORY TONIGHT. MODELS ALSO INDICATE PRECIPITABLE WATER VALUES APPROACHING 2 INCHES TONIGHT...SO SOME HEAVY DOWNPOURS SEEM POSSIBLE. ONCE THE FRONT MOVES OFF THE COAST...A STRONG NE FLOW WILL DEVELOP ACROSS THE AREA WITH STRONG HIGH PRES OVER THE GREAT LAKES REGION AND TS KYLE NOT TOO FAR TO THE SE. HOWEVER...MODELS INDICATE THE FRONT BECOMING NEARLY STATIONARY JUST S OF THE AREA WITH WAA SPREADING OVER THE CWA. GOOD DYNAMICS REMAIN IN PLACE TUE AND TUE NIGHT AND WILL GO WITH LIKELY POPS...HIGHEST S CLOSER TO THE FRONT. THE STRONG HIGH PRES TO THE N WILL BEGIN TO WEDGE DOWN INTO THE CAROLINAS ON WED...HELPING TO MOVE THE STALLED OUT BOUNDARY FARTHER OFFSHORE. COASTAL TROUGH TAKES BETTER SHAPE FRI AND SAT AND WILL CARRY CHANCE POPS ALONG THE COAST WITH SLIGHT CHANCE INLAND. IMPROVING CONDITIONS FOR SUN AND MON AS H5 RIDGE BEGINS TO BUILD OVER REGION. SIGNIFICANT DIFFERENCES BETWEEN GFS AND ETA MOS GUIDANCE WITH REGARDS TO TEMPS OVER THE NEXT SEVERAL DAYS. ETA MUCH WARMER AND SEEMS UNREASONABLE BASED ON THE NE FLOW WHICH WILL BE IN PLACE. LEANED MORE HEAVILY ON THE GFS MOS. IN THE LATER PERIODS OF THE FCST...GFS ENSEMBLE MEAN TEMPS GENERALLY COOLER THAN THE MEX SO WENT WITH A BLEND OF THE TWO. EXPECT MINOR COASTAL FLOODING DURING HIGH TIDE TUE MORNING. TIDAL DEPARTURES AT SPRINGMAID PIER ARE CURRENTLY RUNNING BETWEEN .5-.6 FT ABOVE FCST VALUES...ALREADY UP FROM THE .25 FT DEPARTURE THIS MORNING. DO NOT THINK THERE WILL ANY ISSUES THIS EVENING AS FCST VALUES ARE GREATER THAN HALF A FOOT LOWER THAN THIS MORNINGS HIGH TIDE. HOWEVER...A STRONG NE FLOW WILL DEVELOP TOMORROW MORNING BEHIND THE COLD FRONT CAUSING DEPARTURES TO CONTINUE TO INCREASE. IN ADDITION...ASTRONOMICAL HIGH TIDE AND SWELLS FROM TS KYLE WILL ONLY EXACERBATE THE SITUATION. WILL HEADLINE SHALLOW COASTAL FLOODING IN COASTAL ZONES FOR TUE MORNING/S HIGH TIDE. WE MAY EVEN SEE TIDE LEVELS APPROACH CRITERIA FOR MODERATE COASTAL FLOODING...BUT AFTER COORDINATION WITH CHS WILL NOT ISSUE AN WATCHES AT THIS TIME. MARINE: EXPECT COLD FRONTAL PASSAGE 08Z TO 10Z. GRADIENT VERY TIGHT WITH KYLE E AND STRONG HIGH TO N. BELIEVE GFS UNDERDOING WIND SPEED FORECAST AND WW3 UNDER-FORECASTING SEAS. BEHIND FRONT...NE WIND TO 20 KT BY MORNING AND 20 TO 25 KT ON TUE. SEAS EXPECTED TO BUILD TO 5 FT BY MORNING AND 6 TO AS MUCH AS 8 FT ON TUE IN STRONG NE SURGE. FOCUS THEN TURNS TO DEVELOPMENT OF COASTAL TROUGH AS WEDGE TO W STRENGTHENS. TIMING AND POSITIONING OF THIS FEATURE STILL IN QUESTION....BEST GUESS IS WED OR THU. AT THIS TIME...KEPT WIND DIRECTION E OR NE THROUGH THE PERIOD. SEAS SUBSIDING TO 5 FT TUE NIGHT AND TO 4 FT THU NIGHT. WILL CONTINUE SCA EXPECTED TUE. FCSTID = 36 PRELIMINARY NUMBERS... ILM 67 73 62 74 / 60 60 60 50 LBT 66 71 59 73 / 70 60 60 50 FLO 66 72 61 74 / 70 70 60 50 MYR 68 73 63 73 / 70 70 70 50 .ILM... NC...NONE. SC...NONE. PUBLIC: JAQ MARINE: DIGIORGI
Hazardous weather outlook, Oct 7, 4:14 AM EDT, 14 hours 59 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 414 AM EDT MON OCT 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CRM
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.